Virginia, 2009

High Wind in Virginia, February 11 to 12, 2009

February 11 to 12, 2009 · NWS RNK · 17 events in 17 counties and zones

A strong cold front moved through Virginia during the early evening of February 11th. A tight gradient existed between the low pressure over the northeast, and high pressure in the lower Mississippi Valley.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front moved through Virginia during the early evening of February 11th. A tight gradient existed between the low pressure over the northeast, and high pressure in the lower Mississippi Valley. This brought a period of high winds to the mountains and foothills through the morning of February 12th. These winds brought down trees and power lines across portions of southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 11, 9:56 PM EST, 4 minutes earlier.

Area forecast discussion, Feb 11, 9:56 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
956 PM EST WED FEB 11 2009

.SYNOPSIS...
AN DEEPENING LOW PRESSURE SYSTEM WILL TRACK FROM THE OHIO VALLEY
INTO THE EASTERN GREAT LAKES OVERNIGHT. THIS WILL SWEEP A STRONG
ACROSS AND EAST OF THE AREA LATER TONIGHT. STRONG WINDS WILL
FOLLOW THE FRONT...AND THE WINDY CONDITIONS WILL CONTINUE INTO
THURSDAY EVENING. HIGH PRESSURE BUILDS IN FROM THE SOUTHWEST FOR
LATE THURSDAY NIGHT INTO FRIDAY BRINGING LIGHTER WINDS.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
PREFRONTAL BAND OF CONVECTION HAS NOW ZIPPED EAST OF THE CWA WITH
THE ACTUAL COLD FRONT CROSSING THE WESTERN MOUNTAINS. WINDS HAVE
DIMINISHED SOME RIGHT BEHIND THE EXITING SHRA AND EXPECT WILL HAVE
TO WAIT UNTIL LATER TONIGHT BEFORE THE GRADIENT REALLY INCREASES
AGAIN IN RESPONSE TO PRES RISES AND WEAK CAA. THEREFORE MAKING
SOME SMALL ADJUSTS TO BRING WINDS DOWN SOME OVER THE NEXT FEW
HOURS BEFORE QUICKLY INCREASING AGAIN LATER TONIGHT. OTRW DRY SLOT
BASICALLY IN THE PROCESS OF CLEARING THINGS OUT BEFORE LOW CLOUDS
UNDER COLD POOL TO THE NW ROTATE BACK IN AFTER MIDNIGHT ACROSS THE
FAR WEST. APPEARS SOME SPOTTY -SHRA POSSIBLE UPSLOPE REGIONS LATE
OTRW CUTTING POPS OUT ELSW WITH THE UPDATE. WITH MIXING AND
LAGGING COOL ADVECTION...RAISED LOW TEMPS SOME...MORE IN LINE
WITH THE LATEST LAV WHICH KEEPS MUCH OF THE EAST ABOVE 50
OVERNIGHT. PREVIOUS DISCUSSION BELOW...

PRIMARY THREATS FOR THE NEAR TERM ARE STRONG GRADIENT WINDS WITH
DEEPENING LOW MOVING INTO THE GREAT LAKES TONIGHT...AND SEVERE
THUNDERSTORM WITH A SQUALL LINE MOVING ACROSS CENTRAL KY THIS
AFTERNOON. THIS WILL ALSO BRING DAMMING WIND THREATS TO THE
AREA...ESPECIALLY ALONG/WEST OF THE BLUE RIDGE THIS EVENING. THE
8H JET IS PROGGED TO BE OVERHEAD BY MIDNIGHT...EXCEEDING 65 KNOTS.
CLEARING TAKING PLACE BETWEEN THE SQUALL LINE AND CLOUDINESS OVER
THE NEW RIVER VALLEY AND POINTS EAST SHOULD HELP DESTABILIZE THE
AIRMASS SOMEWHAT. SHOULD SEE ISOLATED TO SCATTERED SHOWERS MOVING
UP THE BLUE RIDGE INTO LATE THIS AFTERNOON...WITH THE LINE OF
CONVECTION MAKING INROADS TOWARD THE WRN CWA 7 PM.

THE STRAIGHT LINE WIND THREAT WITH THE CONVECTION STILL COVERED
UNDER A HIGH WIND WARNING...WITH SPECIAL WX STATEMENTS AND SEVERE
THUNDERSTORM WARNINGS TO HIGHLIGHT THE MORE POTENT CONVECTIVE
ELEMENTS. THIS FAST MOVING FRONT WILL MOVE EAST OF THE FORECAST
AREA BY 06Z. STRONG WINDS WILL MIX DOWN UNDER THE ELEVATED
INVERSION...WITH SOUNDINGS DEPICTING MOMENTUM TRANSFER SPEEDS OF
UP TO 65 KNOTS. WILL KEEP THE HIGH WIND WARNINGS/ADVISORIES IN THE
CURRENT LOCATIONS.

FOLLOWING CLOSE TO THE LOCAL WRF MODEL...SHOWS HIGHEST POPS OVER
THE SRN AND WRN CWA...WITH LESS IN THE FOOTHILLS EAST OF THE
ROANOKE AREA. STILL THREAT EXISTS THAT MOST LOCATIONS OUTSIDE OF
THE VA PIEDMONT WILL BE SEE SOME MEASURABLE PRECIP. SHOWERS/TSRA
WILL WORK EAST BY 06Z...WITH SOME LIMITED UPSLOPE ON THE BACKSIDE
OF THE SYSTEM PUSHING INTO THE SE WV MTNS. LITTLE OR NO SNOW
EXPECTED AS COLDER AIR IS DELAYED AND GROUND IS WARM.

TEMPERATURES TONIGHT WILL STAY MILD OUT EAST AND INTO THE BLUE
RIDGE AS HIGH WINDS KEEP THINGS MIXED. LOOKING FOR LOWS CLOSE TO
MAV IN THE SE WV TO VA HIGHLANDS AREA WITH AT OR SLIGHTLY ABOVE
MOS ELSEWHERE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
50-60KT LOW LEVEL JET WILL KEEP STRONG WINDS GUSTING DURING THE DAY
THURSDAY THROUGH THURSDAY NIGHT. IMAGINE A WIND ADVISORY MAY NEED TO
BE CONTINUED LATE THURSDAY NIGHT IN SOME AREAS AFTER THE WARNING
EXPIRES. PRECIPITATION CHANCES ARE VERY LIMITED THURSDAY MORNING
WITH LACK OF MOISTURE AND A STRONG WESTERLY FLOW. IF ANY
PRECIPITATION DOES FALL THURSDAY MORNING...IT WILL BE LIGHT AND ON
WESTERN SLOPES OF THE GREENBRIER VALLEY. TEMPERATURES LOOK TO REMAIN
ABOVE FREEZING WITH THE EXCEPTION OF HIGHER ELEVATIONS THROUGH THE
MORNING. ANY SNOW ACCUMULATION WILL BE LIMITED TO A DUSTING ON THESE
HIGHER RIDGES.

HIGH PRESSURE AND MODERATING TEMPERATURES ARE EXPECTED ON FRIDAY.
FRIDAY NIGHT...AN OCCLUDED LOW WILL BE TRACKING FROM THE MID WEST TO
THE OHIO VALLEY. A SECONDARY SURFACE LOW IS EXPECTED TO DEVELOP OVER
THE SOUTHEASTERN US BY SUNRISE SATURDAY. THIS SECONDARY LOW WILL
BRING LOWERING CLOUDS AND RAIN TO THE AREA EARLY SATURDAY MORNING TO
AREAS ALONG THE VA/NC BORDER. TEMPS MAY BE COLD ENOUGH EARLY SAT
MORNING FOR RAIN TO BE MIXED WITH SNOW ACROSS NORTHERN AND WESTERN
PORTIONS OF THE CWA. RAIN SHIELD MOVES NORTH AND ACROSS THE ENTIRE
AREA LATE SATURDAY MORNING. AS THE SECONDARY LOW TRACKS OFF THE
COAST...RAIN CHANCES WILL DECREASE. HOWEVER...UPPER LEVEL SYSTEM
SLOW TO MOVE EAST AND LIGHT RAIN/DRIZZLE MAY LINGER INTO SATURDAY
NIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
QUASI ZONAL FLOW WITH DISTURBANCES BEING EJECTED FROM THE FOUR
CORNERS REGION...WILL PROVIDE MANY OPPORTUNITIES FOR PRECIP
THROUGH THE LONG TERM. THE ECMWF/GFS HAVE COME INTO BETTER
AGREEMENT...BUT STILL DISAGREE WITH HOW COLD THE AIRMASS WILL BE
WHEN THESE DISTURBANCES APPROACH. WITH NO BIG PATTERN CHANGES
OCCURRING IN THE UPPER FLOW...THINK THAT THE OP GFS MAY BE TOO
COLD AS IT WAS YESTERDAY. THE MOST INTERESTING STORM APPROACHES
DURING THE MIDDLE OF NEXT WEEK...AS A SYSTEM APPROACHES THE COAST
WITH MORE AMPLITUDE IN THE UPPER FLOW. PLENTY OF TIME TO WATCH
THIS SYSTEM EVOLVE...WOULD EXPECT A TRACK FARTHER NORTH AND WEST
OF CURRENT SOLUTIONS...AS THESE SYSTEM USUALLY HAVE A SOUTH BIAS
THIS FAR OUT. THAT MAY SET UP STRONGER WEDGING..AND WOULD SUGGEST
MORE OF A RAIN/FREEZING RAIN EVENT OPPOSED TO SNOW. BOUNDARY
LAYER/GROUND WILL STILL BE FAIRLY WARM SO THIS COULD LIMIT THE
EVENT FURTHER.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
BAND OF LOW TOPPED CONVECTION AHEAD OF THE COLD FRONT MAKING ITS
WAY ACROSS THE FAR WEST ATTM AND SHOULD MOVE EAST TO AROUND THE
BLUE RIDGE IN THE NEXT FEW HOURS. THE LOW LEVEL JET AHEAD OF THE
APPROACHING COLD FRONT IS QUITE STRONG...AND WITH HEATING STRONGER
WINDS SHOULD MIX TO THE SFC. THIS MAY RESULT IN GUSTS TO MORE THAN
40 KTS AT KBLF/KLWB THRU 03Z...THEN EAST TO ROA IF THE LINE HOLDS
TOGETHER.

THE FRONT IS EXPECTED TO CROSS THE BLF/LWB AREA AROUND 01Z...AND
WITH A FAST FLOW...CLEAR DAN/LYH BY 04Z-05Z. A LINE OF
SHOWERS/SCATTERED THUNDERSTORMS WILL MOVE INTO THE TAF SITES
ALONG/WEST OF THE BLUE RIDGE WITH THE FRONT. THUNDER CHANCES WILL
REMAIN LOW ENOUGH TO NOT INCLUDE IN TAFS ATTM...EXCEPT ADDING CB
TO THE CLOUD GROUP. THE MAIN THREAT WITH CONVECTION AHEAD OF THE
FRONT IS WIND GUSTS TO 40-50KT GUSTS AND BRIEF HEAVY RAINFALL.
WILL THEN SEE STRONG SUSTAINED WINDS AND GUSTS TO BETTER THAN 40
KTS BEHIND THE FRONT AND LASTING OVERNIGHT. THERE COULD BE SOME
LULLS THE WINDS OUT IN THE PIEDMONT NEAR DAN TOWARD 12Z THU...BUT
OVERALL...THIS TAF PERIOD WILL BE DEFINED BY THE HIGH WINDS.

STRONG WESTERLY WINDS WILL CONTINUE IN THE WAKE OF THE FRONT
THURSDAY...AND POSSIBLY INTO THURSDAY NIGHT. WIND GUSTS OF 40 TO
50 KNOTS WILL BE COMMON. OF THE AIRPORTS...ROA WILL LIKELY SEE THE
STRONGEST SFC WINDS DURING THE DAY THURSDAY INTO THU EVENING.

HIGH PRES BUILDS IN FOR FRIDAY RESULTING IN DIMINISHING WINDS AND
VFR CONDITIONS.

ANOTHER SYSTEM WILL BRING A RETURN OF RAINY WEATHER TO THE AREA
LATE FRIDAY NIGHT INTO SATURDAY. THIS WILL LIKELY BRING MVFR
CONDITIONS...POSSIBLY IFR CONDITIONS.

COLDER HIGH PRESSURE BUILDS INTO THE REGION BEGINNING
SUNDAY...BRINGING A CHC FOR MVFR CONDITIONS AND SHOWERS TO THE
WESTERN SLOPES INCLUDING BLF AND LWB.

&&

.CLIMATE...
RECORD HIGHS FOR FEBRUARY 11
ROA...80...1932
LYH...82...1932
DAN...70...1999 BROKEN 71 DEGREES SO FAR
RNK...67...1959
BLF...69...1965

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL MIDNIGHT EST THURSDAY NIGHT FOR VAZ007-
     009>020-022>024-032>035.
     FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR VAZ043>047-058-059.
     WIND ADVISORY UNTIL 6 PM EST THURSDAY FOR VAZ043>047-058-059.
NC...HIGH WIND WARNING UNTIL MIDNIGHT EST THURSDAY NIGHT FOR
     NCZ001>003-018-019.
     FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR NCZ003>006-019-020.
     WIND ADVISORY UNTIL 6 PM EST THURSDAY FOR NCZ004>006-020.
WV...HIGH WIND WARNING UNTIL MIDNIGHT EST THURSDAY NIGHT FOR
     WVZ042>045.

&&

SYNOPSIS...JJ/WP
NEAR TERM...JH/JJ/WP
SHORT TERM...JS
LONG TERM...KM
AVIATION...JH/JJ/WP
CLIMATE...
Hazardous weather outlook, Feb 11, 9:37 PM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 PM EST WED FEB 11 2009

NCZ001-002-018-VAZ007-009>020-022>024-032>035-WVZ042>045-130245-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-
MONROE-GREENBRIER-
937 PM EST WED FEB 11 2009

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EST THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ003-019-130245-
SURRY-WILKES-
937 PM EST WED FEB 11 2009

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EST THURSDAY NIGHT...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FIRE WEATHER WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ004-020-VAZ043-130245-
STOKES-YADKIN-HENRY-
937 PM EST WED FEB 11 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THURSDAY...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FIRE WEATHER WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ005-006-VAZ044>047-058-059-130245-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
937 PM EST WED FEB 11 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THURSDAY...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FIRE WEATHER WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Feb 11, 7:43 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EST WED FEB 11 2009

NCZ002>005-019-020-VAZ016-032-043-120145-
ALLEGHANY NC-CARROLL VA-HENRY VA-PATRICK VA-ROCKINGHAM NC-STOKES NC-
SURRY NC-WILKES NC-YADKIN NC-
743 PM EST WED FEB 11 2009

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...CARROLL...HENRY...
PATRICK...ROCKINGHAM...STOKES...SURRY...WILKES AND YADKIN COUNTIES...

AT 738 PM EST...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF NORTH WILKESBORO...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR MOUNTAIN PARK...STATE ROAD...BURCH...AND
CRUTCHFIELD AROUND 750 PM...BOTTOM...DOBSON...FAIRVIEW...AND FAIRVIEW
AROUND 755 PM...TOAST AND AND PINE RIDGE AROUND 800 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

JH
Local storm report, Feb 11, 8:37 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
837 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND DMG     5 SE LEWISBURG          37.75N 80.39W
02/11/2009                   GREENBRIER         WV   LAW ENFORCEMENT

            TREE DOWN ON HOUSE ON ROUTE 63 CALDWELL AREA.

0730 PM     TSTM WND DMG     5 N LEWISBURG           37.87N 80.45W
02/11/2009                   GREENBRIER         WV   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN.

&&

BSUTHERL
Special weather statement, Feb 11, 8:39 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
839 PM EST WED FEB 11 2009

VAZ034-035-120215-
AMHERST VA-BEDFORD VA-
839 PM EST WED FEB 11 2009

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT AMHERST...BEDFORD AND
CITY OF BEDFORD COUNTIES...

AT 834 PM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
7 MILES SOUTHWEST OF GLASGOW TO STEWARTSVILLE...MOVING EAST AT 40
MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

THESE SHOWERS WILL BE NEAR SEDALIA AROUND 845 PM...PLEASANT VIEW
AROUND 850 PM AND FORKS OF BUFFALO AROUND 855 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

KM
Local storm report, Feb 11, 8:42 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
842 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     COVINGTON CITY          37.78N 79.98W
02/11/2009  M62.00 MPH       CITY OF COVINGTON  VA   MESONET

            COVINGTON HIGH SCHOOL

0805 PM     TSTM WND GST     HOT SPRINGS             38.00N 79.83W
02/11/2009  M66.00 MPH       BATH               VA   MESONET

            BATH COUNTY HIGH SCHOOL

&&

WERT
Local storm report, Feb 11, 8:51 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
851 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     1 S PRINCETON           37.35N 81.10W
02/11/2009                   MERCER             WV   PUBLIC

            NUMEROUS TREES DOWN BLOCKING ROADS.

&&

JH
Special weather statement, Feb 11, 9:17 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
917 PM EST WED FEB 11 2009

NCZ006-VAZ035-044>047-058-059-120345-
CASWELL-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...AMHERST...DANVILLE...LYNCHBURG...
APPOMATTOX...SOUTH BOSTON...KEYSVILLE
917 PM EST WED FEB 11 2009

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT CASWELL...AMHERST...
PITTSYLVANIA...CAMPBELL...APPOMATTOX...BUCKINGHAM...HALIFAX...AND
CHARLOTTE COUNTIES UNTIL 1030 PM EST...

AT 915 PM EST...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
SHOWERS WITH STRONG WINDS EXTENDING FROM AMHERST COUNTY NEAR
LYNCHBURG...SOUTH INTO NORTH CENTRAL NORTH CAROLINA SOUTH OF
DANVILLE.

THIS LINE WILL CONTINUE EAST AT 50 MPH THROUGH THE PIEDMONT OF
SOUTHSIDE VIRGINIA AND NORTH CENTRAL NORTH CAROLINA THROUGH 1030
PM EST...PRODUCING A BRIEF PERIOD OF WINDS TO AROUND 50 MPH ALONG
WITH HEAVY RAIN.

THE LINE OF SHOWERS AND ASSOCIATED STRONG WINDS WILL MOVE EAST OF
THE AREA BY 1030 PM EST...FOLLOWED BY CLEARING SKIES FROM THE WEST
AS COOLER AIR SPREADS INTO THE AREA.

WERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind. Local standard time, as filed.

High Wind, Bland

When
February 11, 10:00 PM EST to February 12, 11:30 AM EST
Where
Bland forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

High winds blew down trees on Kimberling Road, in the town of Kimberling. A tractor-trailer was blown over along Interstate 77 near the Big Walker Tunnel. Damages are estimates.

High Wind, Wythe

When
February 11, 10:00 PM EST
Where
Wythe forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

High winds blew several trees down between Rural Retreat and Speedwell.

High Wind, Grayson

When
February 11, 10:00 PM EST
Where
Grayson forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

High winds blew two trees down in Volney.

High Wind, Floyd

When
February 11, 10:00 PM EST
Where
Floyd forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

High winds blew a tree down on Horseridge Road, in the Indian Valley area.

High Wind, Pulaski

When
February 11, 10:30 PM EST
Where
Pulaski forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

High winds blew trees and power lines down between Dublin and Newbern.

High Wind, Carroll

When
February 11, 10:45 PM EST to February 12, 12:00 AM EST
Where
Carroll forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

High winds blew trees down in the Fancy Gap and Laurel Fork areas.

High Wind, Alleghany

When
February 11, 11:00 PM EST
Where
Alleghany forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

High winds blew several trees down along Route 220, toward the Bath county line.

High Wind, Tazewell

When
February 11, 11:00 PM EST
Where
Tazewell forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

High winds blew down one small building and the roof off a building in the Tazewell area. Damage amounts are estimates.

High Wind, Roanoke

When
February 11, 11:25 PM EST to February 12, 12:57 AM EST
Where
Roanoke forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Law Enforcement
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

High winds blew down trees on Liberty Road and Hampton Avenue in Roanoke.

High Wind, Smyth

When
February 12, 12:00 AM EST
Where
Smyth forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

High winds blew down trees and power lines in Marion.

High Wind, Amherst

When
February 12, 1:20 AM EST to 6:30 AM EST
Where
Amherst forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Law Enforcement
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

High winds blew down trees between Lowesville and Piney River. Trees were also blown down along Highway 29 south of Amherst.

High Wind, Craig

When
February 12, 2:00 AM EST
Where
Craig forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

High winds blew trees down on Route 615 in the New Castle area.

High Wind, Giles

When
February 12, 2:13 AM EST
Where
Giles forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

High winds blew down trees on Route 219, between Rich Creek and Peterstown.

High Wind, Bath

When
February 12, 4:00 AM EST to 8:25 AM EST
Where
Bath forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Law Enforcement reported trees down along Route 220, seven miles north of Warm Springs, and also along Route 39 in Warm Springs.

High Wind, Botetourt

When
February 12, 6:30 AM EST
Where
Botetourt forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
Public
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

High winds blew down trees and power lines on Route 220 in Gala.

High Wind, Montgomery

When
February 12, 6:52 AM EST to 12:00 PM EST
Where
Montgomery forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

High winds blew a tree down along Route 8, five miles south of Christiansburg.

High Wind, Franklin

When
February 12, 7:09 AM EST
Where
Franklin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Law Enforcement
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

High winds blew down a tree on White Oak Road in Boones Mill.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155530, 155535, 155556, 155566, 155537, 155560, 155586, 155691, 155619, 155674, 155626, 155572, 155534, 155595, 155621, 155546, 155622.